MAUDE Adverse Event Report: LIVANOVA CANADA CORP. MITROFLOW AORTIC PERICARDIAL HEART VALVE; TISSUE HEART VALVE

LIVANOVA CANADA CORP. MITROFLOW AORTIC PERICARDIAL HEART VALVE; TISSUE HEART VALVE
Model Number LXA
Medical Device Problem Codes Calcified (1077); Material Deformation (2976)
Health Effect - Clinical Codes Aortic Insufficiency (1715); Aortic Valve Stenosis (1717)
Date of Event 08/26/2016
Type of Reportable Event Serious Injury
Event or Problem Description
The manufacturer was notified on (b)(6) 2016 that a mitroflow valve (lxa21, s/n (b)(4)) was explanted after 2 years due to insufficiency and stenosis.
 
Additional Manufacturer Narrative
Mar 27, 2017 design history review: the complete manufacturing and material records for the mitroflow bioprosthetic pericardial heart valve, model lxa21, s/n (b)(4), were pulled and reviewed by quality control at (b)(4).The results confirmed that this valve satisfied all material, visual, and performance standards required for a (model lx) mitroflow aortic pericardial heart valve at the time of manufacture and release.On sep 29, 2016: histological analyses were performed on samples taken from leaflets b and c.In leaflets b and c, alizarin red s stain showed the presence of intrinsic and-or vegetating calcifications.In leaflets b and c, hematoxylin and eosin stain showed that the collagen bundles were disrupted and deeply homogenated mostly under both surfaces.Inflammatory cells were present on leaflet c.Bacteria were not detected with the gram stain.
 
Additional Manufacturer Narrative
Leaflets calcification, detected with visual, x-ray and histological analyses, caused stiffening and led to progressive valve stenosis.Pannus tissue overgrowth into the inflow lumen also contributed to valve stenosis.Aortic insufficiency likely resulted from leaflet tear.There was no evidence of endocarditis in the returned valve.As reported in the scientific literature, structural dysfunction is the major cause of failure of bioprosthetic heart valves and the principal underlying pathologic process is cuspal calcification.Calcification can also cause stenosis due to cuspal stiffening.Calcific deposits are usually localized to cuspal tissue (intrinsic calcification).It is possible that the patient¿s clinical conditions and risk factors (aortic insufficiency and aortic valve stenosis ) may have contributed to the structural valve deterioration observed in this mitroflow valve.

Brand Name
MITROFLOW AORTIC PERICARDIAL HEART VALVE
Common Device Name
TISSUE HEART VALVE
Manufacturer (Section D)
LIVANOVA CANADA CORP.
5005 north fraser way
burnaby, bc
MDR Report Key5973462
Report Number3004478276-2016-00097
Device Sequence Number10990834
Product Code DYE
UDI-Device Identifier00896208000108
UDI-Public(01)00896208000108(240)LXA21(17)190131
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
P060038/S002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Device Explanted Year2016
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/16/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date01/31/2019
Device Model NumberLXA
Device Catalogue NumberLXA21
Was Device Available for Evaluation? Yes
Date Returned to Manufacturer09/13/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 08/26/2016
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date09/23/2016
Supplement Report FDA Received Date04/06/2017
05/16/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age69 YR
Patient Weight80